The symptom that got me diagnosed with HCV was heart palpitation, an obscure symptom of hyperparathyroidism. Unfortunately, the PTH problem was not recognized until I was .1 of a point away from osteoporosis. The parathyroid is 4 tiny glands on the thyroid that regulate calcium in the blood. If there's too little calcium, the glands tell the bones to release it. The process is regulated by vitamin D.
TX/ liver damage issues that contribute to bone loss:
-A seriously damaged liver cannot process vitamin D so it can do its job
-TSH (thyroid hormone) levels are checked during TX, but not PTH (parathyroid hormone)
-Interferon STOPS estrogen production in women near menopause, so estrogen cannot protect the bones
-A common side effect of Boceprevir is chronic diarrhea. Diarrhea prevents absorption of both calcium & vit D.
-Though humans can make vit. D from sun exposure, patients with interferon side effects don't go into the sun because of exhaustion, heat sensitivity or sun allergy
That's so many factors that I was doomed to end up with swiss cheese bones; just wish someone could have seen the risk before it happened. I've been on Fosamax , a drug that helps the bones rebuild (and the calcium & D that go with it), for 9 mos. and will get a new bone scan in 2 weeks to see if my bones have repaired.
ASK FOR PTH LEVELS DURING TX! Especially if you have stage 3 or 4 liver damage (men too) or are female over 45. It's no more difficult to analyze than thyroid levels and correcting the disorder can keep your bones from turning to air and breaking. TX makes you old enough; you should not have to spend years more correcting damages caused by it.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.